North Carolina, 2009

Hail and Damaging Winds in North Carolina, August 5, 2009

August 5, 2009 · NWS RAH · 29 events in 14 counties and zones

A piedmont surface trough and approaching upper level shortwave produced numerous showers and thunderstorms in a warm moist unstable atmosphere across central North Carolina. Many of these thunderstorms became severe and produced heavy rain, damaging winds, and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A piedmont surface trough and approaching upper level shortwave produced numerous showers and thunderstorms in a warm moist unstable atmosphere across central North Carolina. Many of these thunderstorms became severe and produced heavy rain, damaging winds, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 5, 9:10 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 5, 9:10 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1010 AM EDT WED AUG 5 2009

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE OVER WESTERN
NORTH CAROLINA TODAY. MEANWHILE...AN APPROACHING UPPER LEVEL
DISTURBANCE WILL INCREASE THE CHANCE OF THUNDERSTORMS LATE TODAY AND
TONIGHT.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 1000 AM WEDNESDAY...

PLENTY OF MORNING SUNSHINE WILL ALLOW TEMPS TO REACH FULL THICKNESS
POTENTIAL TODAY...MAINLY MID 90S WITH PERHAPS SOME LOWER 90S
NORTHWEST WHERE THE CHANCE FOR CONVECTION WILL BE A LITTLE HIGHER.

INSTABILITY WILL BE THROUGH THE ROOF...BUT WITH MEAGER UPPER SUPPORT
UNTIL LATE IN THE DAY AS THE UPPER SHORT WAVE APPROACHES. AS
SUCH...ISOLD TSRA CANNOT BE RULED OUT ANYWHERE...BUT CHANCES WILL BE
OBVIOUSLY A LITTLE BETTER IN THE NORTHWEST WHERE SOME STORM
ORGANIZATION IS POSSIBLE DUE TO PRESENCE OF WEAK SURFACE CONVERGENCE
ZONE IN PROXIMITY TO THE UPPER SHORT WAVE. ENTIRE AREA IS IN A
SLIGHT RISK TODAY...AND THE MORNING SOUNDING OUT OF GSO STRONGLY
SUPPORTS DOWNDRAFT POTENTIAL WITH THETA-E DIFF OF 45C AND LAPSE
RATES >6C/KM.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
AS OF 212 AM WEDNESDAY...

TONIGHT...UPPER LEVEL VORT MAX/SHEAR AXIS GENERATED BY MIDWEST
CONVECTION WILL NUDGE EASTWARD ACROSS CENTRAL NC TONIGHT. THIS
FEATURE AND ASSOCIATED MID LEVEL TROUGH WILL INTERACT WITH THE
MOIST (850MB THETA-E MAXIMA OVER THE PIEDMONT THIS EVENING) AND
MODERATELY UNSTABLE AIR MASS (850-700MB LAPSE RATES 6.5-7.5 DEG
C/KM) TO GENERATE SCATTERED SHOWERS/T-STORMS ACROSS THE
REGION...MAINLY ACROSS THE PIEDMONT INTO THE NORTHERN COASTAL
PLAIN (BETTER PROXIMITY TO UPPER LEVEL SUPPORT). STORMS WILL HAVE
PLENTY OF FUEL TO FEED UPON AS MUCAPE VALUES VARY BETWEEN
800-1500 J/KG THROUGH 06Z THU. BULK SHEAR NOT SHABBY FOR EARLY
AUGUST (AROUND 25 KTS) SO STRONG WIND GUSTS POSSIBLE WITH THE
STRONGER STORMS BUT NOT EXPECTING A WIDESPREAD DAMAGING WIND EVENT
DUE TO RATHER WEAK KINEMATICS. MAIN CONCERN WILL BE LOCALLY
HEAVY/EXCESSIVE RAINFALL. FAIRLY DEEP UNIDIRECTIONAL FLOW (SW)
AND SLOW EASTWARD TRANSLATION OF MID LEVEL TROUGH MAY LEAD TO
TRAINING OF STORMS OVER THE SAME LOCATION. DUE TO THE MOISTURE
RICH AIR MASS...THIS MAY LEAD TO HEAVY OR EXCESSIVE
RAINFALL...CAUSING SOME MINOR FLOODING ISSUES...ESPECIALLY IN
URBANIZED AREAS. EXPECT SHOWERS AND STORMS TO SLOWLY
DIMINISH/WEAKEN WITH LOSS OF HEATING AFTER MIDNIGHT BUT EXPECT
SCATTERED CONVECTION TO OCCUR WELL INTO THE OVERNIGHT HOURS DUE TO
PRESENCE OF MID LEVEL TROUGH. MIN TEMPS NEAR 70 NW TO LOWER 70S
ELSEWHERE.

THURSDAY...850-700MB TROUGH EDGES SLOWLY EAST THROUGH THE DAY.
THIS FEATURE PROGGED TO LIE ALONG OR JUST EAST OF HIGHWAY 1 BY
EARLY AFTERNOON. DRIER DOWNSLOPE FLOW BEHIND THIS FEATURE SHOULD
LIMIT CONVECTIVE DEVELOPMENT IN THE WESTERN PIEDMONT INCLUDING THE
TRIAD. FARTHER EAST...HEATING OF MOIST AIR MASS WILL YIELD MUCAPE
AROUND 1500 J/KG AND MLCAPE APPROACHING 1000 J/KG. THUS...EXPECT
SCATTERED SHOWERS/STORMS TO DEVELOP OVER THE EASTERN HALF OF THE
FORECAST AREA DURING THE AFTERNOON HOURS. MODEL SOUNDINGS DEPICT
AN INVERTED V SIGNATURE BY RELATIVELY WEAK WIND FIELD ALOFT
SUGGEST THAT THE STRONGER STORMS MAY GENERATE WIND GUSTS UP TO 40
MPH.

MID LEVEL TROUGH SHOULD EDGE FARTHER EAST THU NIGHT...ENDING
CONVECTIVE THREAT BY OR SHORTLY AFTER SUNSET IN THE COASTAL PLAIN.
DRIER AIR WILL ALOFT WILL OVERSPREAD CENTRAL NC SO EXPECTING
CLEARING SKIES FROM NW-SE OVERNIGHT. MIN TEMPS A LITTLE COOLER NW
THAN TONIGHT. MIN TEMPS MID/UPPER 60S NW TO LOWER 70S SE.

FRIDAY...SURFACE HIGH DRIFTS EAST TO THE NORTH OF CENTRAL NC.
THIS FEATURE WILL SPREAD DRIER MORE STABLE AIR MASS ACROSS REGION.
ASIDE FROM A SCATTERED TO BROKEN CU FIELD...AIR MASS APPEARS TO
DRY/STABLE TO GENERATE CONVECTION. LOW LEVEL THICKNESSES WITH FULL
SUN YIELD MAX TEMPS 3-5 DEGREES COOLER THAN MOS GUIDANCE. WILL
SHADE MAX TEMPS TO THE COOL SIDE OF GUIDANCE.

FRIDAY NIGHT INTO SATURDAY...LOW LEVEL INSTABILITY RETURNS AS
RETURN FLOW ON BACK SIDE OF RETREATING HIGH WILL ADVECT MOIST
UNSTABLE AIR INTO THE REGION AFTER 00Z SATURDAY.
MEANWHILE...CONVECTIVELY INDUCED SHEAR AXIS WILL DRIFT SE INTO THE
AREA AFTER SUNSET. THIS FEATURE INTERACTING WITH THE INCREASINGLY
MOIST/UNSTABLE AIR MASS MAY TRIGGER ISOLATED/SCATTERED CONVECTION
OVER THE NORTHERN PIEDMONT LATE FRIDAY NIGHT. A WEAK SURFACE
TROUGH TO OUR NW...A SERIES OF WEAK PERTURBATIONS DROPPING E-SE IN
FLOW ALOFT WILL INTERACT WITH THE MOIST AND UNSTABLE AIRMASS TO
GENERATE SCATTERED CONVECTION SATURDAY AFTERNOON ND
EVENING...MAINLY ACROSS THE NORTHERN COUNTIES. PARTIAL SUN
SATURDAY SHOULD PUMP MAX TEMPS BACK INTO THE 89-93 DEGREES RANGE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AS OF 410 AM WEDNESDAY...

LITTLE CHANGE REQUIRED TO LONG TERM FORECAST AS LATEST ECMWF AND GFS
REMAIN CONSISTENT WITH THE GFS DEPICTING MID/UPPER LEVEL RIDGE OVER
THE CAROLINA VERSUS THE ECMWF WHICH HAS CORE OVER THE DEEP SOUTH AND
TN VALLEY. MODEL CONSENSUS HAS BEEN TOWARD THE ECMWF SO WILL FOLLOW
SUIT. IF THE GFS WERE TO VERIFY....MAX TEMPS NEAR THE CENTURY MARK
WOULD BE LIKELY SUN AND MON. OTHERWISE ECMWF POSITION OF MID/UPPER
LEVEL ANTI-CYCLONE FAVORS EXTREME HEAT TO OUR WEST. CLOSER TO
HOME...OUT MAX TEMPS SHOULD REACH INTO THE MID 90S BOTH SUN AND MON.
BY TUESDAY...FAIRLY SUBSTANTIAL S/W WILL CROSS THE GREAT
LAKES...FLATTENING AND SUPPRESSING  UPPER RIDGE. THIS SHOULD WILL
RESULT IN SLIGHTLY COOLER MAX TEMPS TUE INTO WED WITH AN INCREASING
THREAT FOR SHOWERS AND STORMS.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 730 AM...

MAINLY ISOLATED CONVECTION IS EXPECTED IN THE EAST TODAY AS UPPER
SUPPORT DURING MAX HEATING WILL BE WEAK. IN THE WEST...CONVECTION
MAY BE A LITTLE MORE WIDESPREAD DUE TO VERY WEAK LOW LEVEL
CONVERGENCE PER THE PERSISTENT LEE SURFACE TROF IN THE
FOOTHILLS/WESTERN PIEDMONT AND AN APPROACHING UPPER SHORT WAVE.
SHOWER ACTIVITY WILL BE MORE WIDESPREAD OVERNIGHT...ESPECIALLY
ACROSS THE NORTH...AS THIS UPPER SHORT WAVE MOVES EAST ACROSS THE
AREA. EXPECT CONDITIONS TO REMAIN VFR OVERNIGHT...OUTSIDE OF
CONVECTION WHICH MIGHT PRODUCE BRIEF IFR VISIBILITY IN RAIN. AREAS
WHICH RECEIVE A SHOWER MIGHT THEN SEE IFR RADIATION FOG TO REDEVELOP
IN THE PREDAWN HOURS. CHANCES FOR THUNDER LOOK SLIM OVERNIGHT...AND
TIMING WOULD BE QUESTIONABLE. AS SUCH...WILL NOT HAVE TSRA OR VCTS
IN THE TAFS AT THIS TIME.

SHOWERS WILL BE SLOW TO EXIT THE AREA TOMORROW MORNING AS THE MID
LEVEL TROUGH SLOWLY MOVES EAST. RAIN CHANCES WILL PERSIST THROUGH
THE MORNING OVER THE AREA...PERHAPS INTO THURSDAY AFTERNOON AT
RWI/FAY.

A STRONG RIDGE WILL BUILD OVER THE AREA...SUPPRESSING CONVECTION AND
ENSURING MAINLY VFR CONDITIONS FRIDAY THROUGH MONDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MLM
NEAR TERM...MLM
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...MLM
Hazardous weather outlook, Aug 5, 10:00 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EDT WED AUG 5 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1100 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TODAY... MAINLY
IN THE WEST...AND MOVE EAST OVERNIGHT. THE VERTICAL WIND PROFILE IS
NOT STRONGLY SUPPORTIVE OF SEVERE STORMS...BUT ISOLATED STRONGER
STORMS MAY BECOME SEVERE...AND DAMAGING WIND GUSTS WOULD BE THE
PRIMARY THREAT. THERE IS ALSO A CHANCE THAT SOME LOCATIONS MIGHT
HAVE STORMS MOVE REPEATEDLY ACROSS THE AREA...WHICH COULD PRODUCE
MINOR FLOODING ON ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH THESE STORMS.

13

In the hours before

Special weather statement, Aug 5, 12:15 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT WED AUG 5 2009

NCZ083-051800-
ANSON-
115 PM EDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON COUNTY THROUGH 200 PM
EDT...

AT 114 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MORVEN...OR ABOUT 7 MILES SOUTH OF WADESBORO...MOVING NORTHEAST AT 5
MPH. AREAS AROUND MORVEN WILL CONTINUE TO BE AFFECTED THROUGH AT
LEAST 2 PM.

GUSTY WINDS TO AROUND 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING CAN
BE EXPECTED. RAINFALL WILL ALSO BE HEAVY BRIEFLY. MOVE INDOORS WHEN
THUNDERSTORMS MOVE NEARBY OR OVERHEAD TO HELP AVOID THE DANGERS OF
LIGHTNING. DRIVERS SHOULD BE ON THE LOOKOUT FOR RAPID CHANGES IN
VISIBILITY DUE TO BRIEFLY HEAVY RAIN.

DJF
Special weather statement, Aug 5, 12:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
122 PM EDT WED AUG 5 2009

NCZ075-076-051800-
LEE-MOORE-
122 PM EDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF LEE AND MOORE
COUNTIES THROUGH 200 PM EDT...

AT 121 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF CARTHAGE...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TRAMWAY...AND...GUM
SPRINGS.

GUSTY WINDS OF UP TO 50 MPH...VERY HEAVY RAIN AND FREQUENT LIGHTNING
CAN BE EXPECTED WITH THESE STORMS. LIGHT OBJECTS SUCH AS TRASH CANS
COULD BE BLOWN ABOUT. MOVE INDOORS WHEN STORMS MOVE NEARBY OR
OVERHEAD TO HELP AVOID THE DANGERS OF LIGHTNING. IF DRIVING IN HEAVY
RAIN...SLOW DOWN DUE TO POOR VISIBILITY AND PONDING OF WATER ON
ROADS.

DJF
Special weather statement, Aug 5, 12:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT WED AUG 5 2009

NCZ041-042-077-051830-
HARNETT-JOHNSTON-WAKE-
131 PM EDT WED AUG 5 2009

...A STRONG THUNDERSTORM DEVELOPING OVER CENTRAL HARNETT COUNTY
WILL MOVE NORTHEAST ACROSS NORTHWESTERN HARNETT AND SOUTHWESTERN
JOHNSTON COUNTIES THROUGH 230 PM EDT...

AT 130 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LILLINGTON...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY
THIS STORM INCLUDE...BUIES CREEK...COATS...AND...ANGIER...COATS
CROSSROADS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BLAES

The radar

The Raleigh/Durham radar (KRAX), 67 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 5, 12:45 PM EST
Where
Lee County, 0.82 mi WNW of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.485, -79.193

One tree was reported down on a power line at Brinn Drive.

Thunderstorm Wind, Lee

When
August 5, 12:48 PM EST
Where
Lee County, 3.84 mi N of Rosser
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.605, -79.090

One tree was reported down across Lower River Road, near Moncure, North Carolina.

Thunderstorm Wind, Lee

When
August 5, 12:54 PM EST
Where
Lee County, 2.25 mi W of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.480, -79.220

Several trees were reported down in and around the city of Sanford, North Carolina.

Thunderstorm Wind, Lee

When
August 5, 12:59 PM EST
Where
Lee County, 0.56 mi W of Sanford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
35.480, -79.190

A tree was reported down on a power line inside the city limits of Sanford, North Carolina.

Hail, Chatham

When
August 5, 1:15 PM EST
Where
Chatham County, 1.1 mi ESE of Corinth
Measured
1 in hail
Reported by
Public
Coordinates
35.573, -78.982

Quarter sized hail was reported at the intersection of North Carolina Highway 42 and Christian Chapel Church Road.

Hail, Harnett

When
August 5, 1:48 PM EST
Where
Harnett County, 2.29 mi SSW of Kipling
Measured
0.75 in hail
Reported by
County Official
Coordinates
35.448, -78.830

Penny size hail was reported on Wilburn Road, near United States Highway 401.

Thunderstorm Wind, Moore

When
August 5, 2:00 PM EST
Where
Moore County, 2.25 mi WSW of Roseland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.120, -79.558

One large tree was reported down across Rose Ridge Road and Hoffman Road.

Thunderstorm Wind, Hoke

When
August 5, 2:00 PM EST
Where
Hoke County, 0.89 mi SE of Ashley Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.090, -79.370

Multiple trees were reported down on North Carolina Highway 211 in Ashley Heights, North Carolina.

Hail, Wake

When
August 5, 2:05 PM EST
Where
Wake County, 1.07 mi S of Williams Xrds
Measured
0.88 in hail
Reported by
Public
Coordinates
35.635, -78.671

Penny to nickel sized hail was reported at the intersection of Old Stage Road and Rock Service Station Road.

Thunderstorm Wind, Hoke

When
August 5, 2:11 PM EST
Where
Hoke County, 0.64 mi NW of Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.886, -79.208

One tree was reported down across Old Wire Road, near Red Springs Highway.

Thunderstorm Wind, Moore

When
August 5, 2:20 PM EST
Where
Moore County, 0.81 mi WNW of Vass
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.256, -79.292

One tree was reported down across Vass Carthage Road.

Thunderstorm Wind, Harnett

When
August 5, 2:30 PM EST
Where
Harnett County, 1.58 mi SSW of Lillington
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.381, -78.845

Two trees were reported down just to the southwest of Lillington, North Carolina.

Hail, Johnston

When
August 5, 2:35 PM EST
Where
Johnston County, 2.1 mi S of Benson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.350, -78.555

Half dollar sized hail was reported near exit 77 on Interstate Highway 95.

Hail, Lee

When
August 5, 2:53 PM EST
Where
Lee County, 0.71 mi NNE of Lemon Spgs
Measured
1.25 in hail
Reported by
Newspaper
Coordinates
35.390, -79.196

Hail, Sampson

When
August 5, 3:40 PM EST
Where
Sampson County, 2.68 mi SE of Herring
Measured
0.75 in hail
Reported by
Public
Coordinates
35.090, -78.390

Penny sized hail was reported along United States Highway 421, near Farm Tree Lane.

Thunderstorm Wind, Sampson

When
August 5, 4:29 PM EST
Where
Sampson County, 2.15 mi SSW of Poplar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.090, -78.230

Several trees were reported down along East Darden Road, near North Carolina Highway 403.

Thunderstorm Wind, Randolph

When
August 5, 5:18 PM EST
Where
Randolph County, 1.69 mi SE of Flint Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.781, -79.911

Several Trees were reported down across Earnhardt Road and Caraway Mountain Road.

Thunderstorm Wind, Randolph

When
August 5, 5:22 PM EST
Where
Randolph County, 0.7 mi WSW of Staley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.796, -79.812

Several Trees were reported down across Claude Holden Drive, near United States Highway 220.

Hail, Randolph

When
August 5, 5:29 PM EST
Where
Randolph County, 0.27 mi E of Salem
Measured
0.75 in hail
Reported by
Public
Coordinates
35.830, -79.795

Penny sized hail was reported at Laura Court, near Shaw Street.

Thunderstorm Wind, Randolph

When
August 5, 5:30 PM EST to 5:33 PM EST
Where
Randolph County, 3.04 mi E of Level Cross to 3.07 mi WNW of Redcross
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.880, -79.766

Power lines were reported down on Quail Hollow Drive, Racine Road, and Providence Church Road.

Hail, Halifax

When
August 5, 5:32 PM EST
Where
Halifax County, 2 mi WNW of Summit
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.477, -77.855

Quarter sized hail was reported at the intersection of Lindy Road and Oak Grove Church Road.

Thunderstorm Wind, Guilford

When
August 5, 5:50 PM EST
Where
Guilford County, 0.53 mi SSW of Climax
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.913, -79.735

Several trees were reported down at the intersection of North Carolina Highway 62 and Racine Road.

Thunderstorm Wind, Stanly

When
August 5, 6:45 PM EST
Where
Stanly County, 1.28 mi SSW of Locust
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.253, -80.439

One tree was reported down across Renee Ford Road, near the Locus area.

Thunderstorm Wind, Anson

When
August 5, 7:00 PM EST
Where
Anson County, 0.89 mi SE of Peachland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.973, -80.257

One tree was reported down in the intersection of Horne-Town Road and Lower White Store Road.

Thunderstorm Wind, Anson

When
August 5, 7:05 PM EST
Where
Anson County, 1.83 mi ESE of Polkton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.990, -80.170

One tree was reported down across Prison Camp Road.

Thunderstorm Wind, Montgomery

When
August 5, 7:15 PM EST
Where
Montgomery County, 1 mi SE of Mt Gilead
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.211, -80.006

One tree was reported down near the intersection of South Wadesboro Boulevard and 1st Street.

Hail, Anson

When
August 5, 7:27 PM EST
Where
Anson County, 1.13 mi W of Lilesville
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
34.970, -79.990

Penny sized hail was reported in downtown Lilesville, North Carolina.

Thunderstorm Wind, Montgomery

When
August 5, 7:50 PM EST
Where
Montgomery County, 0.75 mi ESE of Mt Gilead
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.217, -80.007

Numerous trees and power lines were reported in the Mt. Gilead area.

Thunderstorm Wind, Moore

When
August 5, 8:05 PM EST
Where
Moore County, 1.8 mi SSE of Robbins
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.405, -79.591

One tree was reported down at the intersection of Sunset Drive and North Carolina Highways 24 and 27.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191707, 189437, 189448, 189447, 189446, 189438, 189450, 189461, 189440, 189451, 189449, 189462, 189441, 191706, 189442, 189452, 189453, 189454, 189444, 191533, 189443, 189455, 189456, 189457, 189458, 189459, 189445, 191534, 189460.